Hail, Yuma
- When
- August 11, 2:46 PM MST
- Where
- Yuma County, 4.82 mi WSW of Clarkville
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.352, -102.704
Report of 1 inch diameter hail near Hwy 59 and CR 54 intersection.
In the early afternoon of the 11th, a single thunderstorm formed in northeastern Colorado and moved southeast. As the storm moved across Yuma county, it produced winds up to 70 MPH, 3 inch hail, and a brief tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the early afternoon of the 11th, a single thunderstorm formed in northeastern Colorado and moved southeast. As the storm moved across Yuma county, it produced winds up to 70 MPH, 3 inch hail, and a brief tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 1:07 PM MST, 1 hour 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 207 PM MDT Sun Aug 11 2024 .KEY MESSAGES... - Medium confidence for strong to severe thunderstorms this afternoon and evening. All hazards are possible including wind gusts up to 70 mph and up to 2" hail. There is low confidence for tornadoes this afternoon. - Low confidence for severe weather occurring Monday afternoon/evening over the west half of the forecast area. - High rainfall chances Monday night. - Rain chances continue through most of the week and temperatures gradually warm. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 204 PM MDT Sun Aug 11 2024 Latest upper air analysis shows the ridge over the Great Basin. The flow over the ridge is almost zonal. Within the flow are small scale short wave troughs. The strongest of these troughs is over Eastern Wyoming. Satellite imagery shows cumulus clouds forming ahead of this trough. Further east a large area of stratus continues to be in place over the Plains. For the rest of today the current storm activity over Southeast Wyoming will continue to progress east-southeastward. As the storms move southeast they will encounter higher instability and deep layer shear. As such, am expecting the storms to increase in intensity. Models show a single supercell forming over far Northeast CO, moving southeast along the dry line into the forecast area. If this does happen there may be a potential for a tornado to occur given the source for surface vorticity along the boundary. If this does happen the supercell will be entering the forecast area during the latter half of the afternoon. This evening the supercell, assuming it does form, will continue to track southeast along the corridor of instability along the dry line. The eastern border of the instability corridor may be the west edge of the cloud cover. The storm should weaken as surface heating ends. However the supercell can overcome the increasing stability for a time, but should eventually end before late evening. Later on storm activity should continue into KS with the upper level short wave trough. As the trough moves over the central part of the forecast area it will begin to fill, which should cause storm activity to wane. Am not anticipating any severe weather during the latter half of the evening given the large dew point depressions above the inversion. Meanwhile another area of concern will be over Central CO where a cluster of thunderstorms should move through from another upper level short wave trough. This activity will be much less organized due to the upper level short wave trough being less intense. As this activity continues east it should weaken near the KS/CO border where the instability ends. Main threat with this activity will likely be damaging wind gusts. A cold front will move through behind the storm activity. Later in the night the storm activity may increase in coverage as the upper level short wave trough moves over the LLJ nose in Central KS. Toward sunrise fog will return to most of the forecast area. Locations east of the CO border will generally be favored for visibility of less than a half mile. Monday will be warmer than today despite the cold front passage. This is mainly due to no cloud cover. The afternoon looks to be a similar pattern to today; an upper level short wave trough approaches from the west bringing storm activity with it. Also like today, instability will be best over Eastern CO, but mostly west of the forecast area. If strong to severe thunderstorms form west of the forecast area, they may move into the forecast area then weaken due to the more stable environment. Monday night another strong upper level short wave trough moves over the forecast area. Models agree for the high rainfall chances. However, am concerned the is based on plentiful moisture overhead and the assumption an upper level short wave trough will move through; which has happened in this pattern already. However the ECMWF and GFS ensembles have high probability of atleast .1" and atleast .5" of rainfall occurring. Currently there is no good reason to not have high chances other than the concern that models are too high with the rainfall chances. Am thinking the rainfall activity will end up being lower in coverage than what is currently being forecast. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 106 PM MDT Sun Aug 11 2024 The long-term will start off with a high pressure system in the northern Texas/southern Oklahoma area extending a ridge over the High Plains. In the Pacific Northwest, a trough will begin cutting into the CONUS and will flatten out the ridge by the mid week, leaving us under fairly zonal flow for a couple of days before the ridge builds back in. As the leading edge of the upper-level trough pushes over the Rockies, a mid-level shortwave is expected to form and impact the CWA. Current guidance is suggesting around Wednesday 3-6Z is when the trough will force a cold front into the area. Around the same time, the 850mb LLJ looks to kick up over the eastern half of the CWA from the south-southwest at 40-50kts. The LLJ will bring in some more moisture for the storms to work with and increase forcing. Storms will generally be focused on the northern 2/3 of the CWA. There is a Marginal outlook for severe weather along and west of KS highway 27, where the best storm parameter will likely meet. Storms will then decay and weaken farther to the east, but there is a chance these storms will still be severe in nature as they move on to the east. High temperatures will once again play a large role in how likely severe weather will be. Maximum temperatures Tuesday look to warm into the upper 80s in the southwestern CWA and upper 70s in the northeastern CWA. The farther east the warm temperatures, the farther east the severe weather. Through Thursday or Friday, we look to be heavily influenced by the upper-level trough, which will either provide northwesterly or zonal flow during this time. This will allow for persistent, but low, chances at precipitation and temperatures in the 80s and low 90s. Around Friday, the trough moves off and the ridge builds back into the region. This will lower precipitation chances even more and increase temperatures over the weekend. Highs look to warm into the upper 80s to mid 90s Friday onward. Overnight temperatures will cool into the mid 50s to mid 60s throughout the period. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1146 AM MDT Sun Aug 11 2024 IFR to VFR conditions forecast for the TAFs. Main focus continues to be timing the increasing ceiling height. Model data is performing a bit better today with the ceiling trends compared to yesterday, giving more confidence in the forecast. Ceilings will be VFR by mid afternoon then below VFR ceiling will return later tonight. Fog is also expected to occur again tonight. KGLD may have a thunderstorm move within the vicinity of the site, so added a mention for the best timeframe for that to occur. At this point am not anticipating winds over 50kts with any storms that approach. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...JTL LONG TERM... AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 248 PM MDT Sun Aug 11 2024 KSZ003-004-015-016-029-041-042-NEZ081-122100- Decatur-Norton-Sheridan-Graham-Gove-Greeley-Wichita-Red Willow- 248 PM MDT Sun Aug 11 2024 /348 PM CDT Sun Aug 11 2024/ This hazardous weather outlook is for extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Visibility will likely fall to a half mile or less for most of the Tri-State Area late tonight into Monday morning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Visibility will likely fall to a half mile or less for most of the area for the first half of Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. COZ090>092-KSZ001-002-013-014-027-028-NEZ079-080-122100- Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Dundy- Hitchcock- 248 PM MDT Sun Aug 11 2024 /348 PM CDT Sun Aug 11 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Visibility will likely fall to a half mile or less for most of the Tri-State Area late tonight into Monday morning. Strong to severe storms may move into the northwest part of the Tri- State Area from 3 PM to 9 PM MDT. Damaging wind gusts up to 70 mph and up to 2 inch hail are the main threats. There is low confidence a tornado or two may develop during the afternoon hours. A Severe Thunderstorm Watch has been issued for this threat. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Visibility will likely fall to a half mile or less for most of the area for the first half of Monday morning. There is a Marginal outlook for severe storms Monday and Tuesday during the afternoon and evening hours. Locations generally along and west of the eastern Colorado border could see storms that produce 60 MPH winds and 1 inch diameter hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JTL
The Goodland radar (KGLD), 139 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
11 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Report of 1 inch diameter hail near Hwy 59 and CR 54 intersection.
Estimated 50-60 MPH gusts as storm moved through.
Penny sized hail reported near CR 46 and S intersection.
Hail around 1.5 inches in diameter reported near CR T and 41.
Road covered in nickel sized hail. Near intersection of CR T and 44.
This hail was found hours after the storm had moved through.
Report of 1.75 inch hail just north of CR 30 and EE intersection.
Storm chaser relayed a photo to us of a shed in Vernon that appeared to be thrown to the west about 75 feet. The direction of the storms were to the southeast. Tornado rated EF-U because we were un able to determine how structurally sound the shed was before the tornado occurred.
Trained spotter report of 1 inch diameter hail.
Public report of 1 inch diameter hail.
Report of quarter sized hail relayed over social media.
Report of 2.5 inch diameter hail.
Hail occurred with 70 MPH wind gusts.
The wind occurred with 3 inch hail and caused two windows broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyThe tornado archive for Colorado, 2024Warnings in Colorado, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203813, 1203814, 1203816, 1203817, 1203815, 1206153, 1205078, 1206152, 1205079, 1205080, 1205081, 1205082, 1205084, 1206154.